• Users Online: 99
  • Print this page
  • Email this page

 Table of Contents  
LETTER TO THE EDITOR
Year : 2022  |  Volume : 1  |  Issue : 1  |  Page : 44-45

A perplexing event of propellant masquerading as anesthetic vapors


Department of Anaesthesiology and Intensive Care, Maulana Azad Medical College, New Delhi, India

Date of Submission30-Dec-2021
Date of Acceptance26-Feb-2022
Date of Web Publication20-May-2022

Correspondence Address:
Dr. Anupama Nayar
Department of Anaesthesiology and Intensive Care, Maulana Azad Medical College, New Delhi - 110 002
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jica.jica_8_21

Rights and Permissions

How to cite this article:
Nayar A, Prashant H T, Kerai S, Saxena KN. A perplexing event of propellant masquerading as anesthetic vapors. J Ind Coll Anesth 2022;1:44-5

How to cite this URL:
Nayar A, Prashant H T, Kerai S, Saxena KN. A perplexing event of propellant masquerading as anesthetic vapors. J Ind Coll Anesth [serial online] 2022 [cited 2022 Nov 30];1:44-5. Available from: https://www.jicajournal.in//text.asp?2022/1/1/44/345605

A 46-year-old female patient diagnosed with recurrent incisional hernia was scheduled for open mesh hernioplasty under general anesthesia (GA). She was a known case of type II diabetes mellitus and was well controlled on medications. Anesthesia was induced using fentanyl, propofol, and vecuronium, and airway was secured with LMA Protector of size #3. For maintenance of anesthesia, isoflurane 1% in a gaseous mixture of oxygen and nitrous was used (50:50). Intraoperatively, the patient developed bronchospasm. The depth of anesthesia was enhanced by bolus of propofol and increasing isoflurane dial concentration to 1.4%. Simultaneously 6–8 puffs of salbutamol were administered through LMA. Following this, a bizarre appearance of enflurane in inspired and expired gases on anesthesia monitor was seen. The concentration of enflurane on monitor screen gradually fell to zero within the next 3 min. As spasm was not relieved, salbutamol puffs were given again and this time halothane appeared on the gas monitor and gradually became zero within few minutes [Figure 1] and [Figure 2]. Later, the surgery went uneventful and the patient was extubated without any complications.
Figure 1: Vaporizers mounted in anaesthesia machine during case

Click here to view
Figure 2: Agent gas monitor displaying halothane

Click here to view


The strangeness of the above observation was that the vaporizers mounted in anesthesia machine were isoflurane and sevoflurane which were already switched off and enflurane and halothane were not available in our institution. This unusual response was later confirmed in cases conducted under GA in different anesthesia machines where intraoperatively puffs of salbutamol, budesonide, and ipratropium were administered through ETT using spacer. On literature search, similar observations were reported by Kummar et al.[1] and Shah et al.[2] where propellant HFA 134a used in bronchodilators given through metered-dose inhaler caused interference with functioning of agent gas monitoring (AGM).

Modern AGMs work on principle of infrared (IR) absorption spectrophotometry, i.e., gases with two or more dissimilar atoms in the molecules have different and unique IR absorption spectra. They measure the absorption of infrared light in the wavelength of 8–12-μm range by the sampled gases and then a series of simultaneous equations give the concentration of anesthetic gases.[3] The propellant HFA 134a used in aerosol medications is a hydrofluroalkane which is chemically 1, 1, 1,2-tetrafluoroethane also known as norflurane. This agent was investigated in animals in 1967 and found to be an anesthetic agent with intermediate potency requiring 50%–60% concentration for anesthesia.[4]

HFA 134a is found to have molecular structure and hence IR absorption similar to volatile anesthetic agents.[5] This explains the observation that when the aerosols containing HFA 134a are administered, a sudden peak in the measured concentration of an anesthetic volatile agent or concentration of agent other than that being used is displayed on anesthesia monitor having AGM. The clinical significance of this phenomenon is not known, as HFA 134a has anesthetic properties in high concentration repeated administration or long-term use could be hazardous. This phenomenon may be useful for anesthetists as it verifies the uptake of aerosols by the patient.

Certain molecules such as methane, alcohol, water vapors, carbon dioxide, and nitrous oxide have also been found to interfere with AGM using IR absorption spectrometry. The recent analyzers avoid such problems by analyzing a series of absorption peaks and thus correct identification of the volatile agent. No technical modification has been made till now to overcome the interference by aerosol propellant.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Kummar P, Korula G, Ninan S, Karthikeyan C. An anesthetic in use with bronchodilator inhaler: A fact less known. Ann Card Anaesth 2010;13:77-8.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Shah SB, Hariharan U, Bhargava AK. Anaesthetic in the garb of a propellant. Indian J Anaesth 2015;59:258-60.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Garg R, Gupta RC. Analysis of oxygen, anaesthesia agent and flows in anaesthesia machine. Indian J Anaesth 2013;57:481-8.  Back to cited text no. 3
[PUBMED]  [Full text]  
4.
Levin PD, Levin D, Avidan A. Medical aerosol propellant interference with infrared anaesthetic gas monitors. Br J Anaesth 2004;92:865-9.  Back to cited text no. 4
    
5.
Shulman M, Sadove MS. 1,1,1,2-tetrafluoroethane: An inhalation anesthetic agent of intermediate potency. Anesth Analg 1967;46:629-35.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed935    
    Printed180    
    Emailed0    
    PDF Downloaded63    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]